Alert archive / Minnesota / Freezing Rain Advisories in 2017
Freezing Rain Advisory 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this freezing rain advisory at Jan 20, 2017, 9:14 AM CST for 12 counties in Minnesota; 7 counties in Wisconsin. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2017, 9:14 AM CST (15:14 UTC)
- Expired
- Jan 20, 2017, 12:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
Counties Anoka County, MN, Benton County, MN, Chisago County, MN, Douglas County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Sherburne County, MN, Stearns County, MN, Todd County, MN, Washington County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 80 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713 WWUS43 KMPX 201514 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 914 AM CST FRI JAN 20 2017 ...FREEZING DRIZZLE ACROSS MUCH OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN THIS MORNING... .DRIZZLE AND LIGHT RAIN SPREADING NORTH OVER PORTIONS OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN IS CREATING LIGHT ICING ON ROADS AND BRIDGES. SURFACE TEMPERATURES AT THE FREEZING MARK DESPITE AIR TEMPERATURES SLIGHTLY ABOVE FREEZING ARE ALLOWING THE PRECIPITATION TO CREATE SLICK SPOTS ON MAINLY SECONDARY AND UNTREATED ROADS. AREAS AFFECTED ARE MAINLY THOSE ALONG AND NORTH OF THE INTERSTATE 94 CORRIDOR IN BOTH MINNESOTA AND WISCONSIN. SLOWLY WARMING TEMPERATURES BY THIS AFTERNOON SHOULD ALLOW THIS PROBLEM TO SUBSIDE. MNZ041>045-049>053-061-063-WIZ014>016-023-025-027-028-201800- /O.NEW.KMPX.ZR.Y.0001.170120T1514Z-170120T1800Z/ DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE- ISANTI-CHISAGO-ANOKA-WASHINGTON-POLK-BARRON-RUSK-ST. CROIX-DUNN- CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF ALEXANDRIA, LONG PRAIRIE, LITTLE FALLS, PRINCETON, MORA, ST CLOUD, FOLEY, ELK RIVER, CAMBRIDGE, CENTER CITY, BLAINE, STILLWATER, OSCEOLA, RICE LAKE, LADYSMITH, HUDSON, MENOMONIE, CHIPPEWA FALLS, AND EAU CLAIRE 914 AM CST FRI JAN 20 2017 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON CST TODAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. * PLAN ON FREEZING DRIZZLE TO CONTINUE...DIMINISHING AROUND NOON. * ADDITIONAL ICE ACCUMULATIONS OF UP TO A TWO HUNDREDTHS OF AN INCH ARE EXPECTED. * THE ICE WILL RESULT IN VERY SLIPPERY CONDITIONS ON SIDEWALKS...ROADS AND BRIDGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$
1 follow-up statement
083 WWUS43 KMPX 201743 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1143 AM CST FRI JAN 20 2017 ...FREEZING RAIN ADVISORY WILL EXPIRE AT NOON CST TODAY... SURFACE TEMPERATURES HAVE INCREASED ABOVE FREEZING AND WILL REMAIN IN THE MIDDLE 30S THROUGH THE REST OF THE DAY. THUS...ADDITIONAL PRECIPITATION AND FOG FREEZING ON ROADS AND BRIDGES IS NO LONGER EXPECTED. THERE MAY STILL BE SOME ISOLATED SLICK SPOTS ON UNTREATED OR LESSER TRAVELED ROADS BUT WIDESPREAD FREEZING RAIN PROBLEMS ARE NO LONGER EXPECTED. THEREFORE...THE FREEZING RAIN ADVISORY FOR PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN WILL BE ALLOWED TO EXPIRE. MNZ041>045-049>053-061-063-WIZ014>016-023-025-027-028-201845- /O.EXP.KMPX.ZR.Y.0001.000000T0000Z-170120T1800Z/ DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE- ISANTI-CHISAGO-ANOKA-WASHINGTON-POLK-BARRON-RUSK-ST. CROIX-DUNN- CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF ALEXANDRIA, LONG PRAIRIE, LITTLE FALLS, PRINCETON, MORA, ST CLOUD, FOLEY, ELK RIVER, CAMBRIDGE, CENTER CITY, BLAINE, STILLWATER, OSCEOLA, RICE LAKE, LADYSMITH, HUDSON, MENOMONIE, CHIPPEWA FALLS, AND EAU CLAIRE 1143 AM CST FRI JAN 20 2017 ...FREEZING RAIN ADVISORY WILL EXPIRE AT NOON CST TODAY... SURFACE TEMPERATURES HAVE INCREASED ABOVE FREEZING AND WILL REMAIN IN THE MIDDLE 30S THROUGH THE REST OF THE DAY. THUS...ADDITIONAL PRECIPITATION AND FOG FREEZING ON ROADS AND BRIDGES IS NO LONGER EXPECTED. THERE MAY STILL BE SOME ISOLATED SLICK SPOTS ON UNTREATED OR LESSER TRAVELED ROADS BUT WIDESPREAD FREEZING RAIN PROBLEMS ARE NO LONGER EXPECTED. THEREFORE...THE FREEZING RAIN ADVISORY FOR PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this freezing rain advisory went out at Jan 20, 5:05 AM CST, 4 hours 9 minutes earlier.
Area forecast discussion, Jan 20, 5:05 AM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
505 AM CST Fri Jan 20 2017
.SHORT TERM...(Today and tonight)
Issued at 500 AM CST Fri Jan 20 2017
Early morning water vapor imagery showed an upper level low across
the region. Low clouds and fog were widespread across much of MN,
with some light drizzle as well.
Low clouds or fog will remain in place for the foreseeable future as
an upper level low slowly rotates overhead. Light drizzle is likely
across the region given the low level saturation. A better chance
for a more steady rain will be later tonight as an upper level PV
anomaly rotates up from the south. This will provide a more focused
area for ascent, deeper saturation, and heavier precip. Temperature
will remain above the seasonal average for late January with little
diurnal fluctuation.
.LONG TERM...(Saturday through Thursday)
Issued at 500 AM CST Fri Jan 20 2017
Rain is expected Saturday...rain clears Sunday...snow looking
more likely TUE-WED.
A surface low will track directly over Minnesota on Saturday
bringing light rain to MN/WI throughout the day. It looks like
most locations will pick up 0.10"-0.20" by the time the wave lifts
northeast over Lake Superior by sunrise Sunday morning. A couple
days of dry weather are expected Sunday-Monday with building
heights by Monday. The longwave ridging early next week will
quickly be replaced with a trough on Wednesday. Ahead of the
upper trough, a deep surface cyclone will track from
Colorado...to Iowa...to Michigan from TUE-WED. This is a good
snowfall track for the local area, and over the past few runs
there has been good decent agreement on the track between
ECMWF/GFS. We have increased the probability of snow during this
time to reflect the increasing confidence. There's still a long
way to go with this one, but the track looks reasonably steady and
past historical matches suggest winter storm warning criteria
potential (>6" snow). From CIPS...the top historical match off the
120hr GFS is a significant snowfall that happened on December 9,
2012. It was a whopper with a large swath of 12+". Good looking
jet and PV punch with this system. The surface temperature is
warmish and the low is fairly progressive, but the forcing is very
good.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1057 PM CST Thu Jan 19 2017
Plenty of low-level moisture with light southeast winds will
contribute to prolonged IFR-or-worse conditions for all sites
overnight, both for ceiling and visibility. In addition, MSP and
the WI TAF sites may deal with occasional rounds of -DZ or -RA
overnight through the first half of tomorrow. Once conditions drop
to IFR (or worse), conditions are expected to stay as such through
the day tomorrow. Conditions may well drop to worse than currently
advertised but will advertise IFR conditions then amend as needed
to LIFR/VLIFR.
KMSP...MVFR conditions to start then conditions go downhill going
into the early morning hours. Timing will be a little tricky but
confidence is high that IFR conditions will be realized overnight
and remain in place through the day tomorrow. Conditions may even
drop to LIFR at times, mainly due to ceilings. Some -RA is
possible overnight through the morning push but is not expected to
be freezing. Nevertheless, conditions in the morning are not
expected to be favorable for high rates.
/OUTLOOK FOR KMSP/
SAT...MVFR/IFR with chc -RA. Winds E 5-10 kts.
SUN...MVFR likely. Winds NW 5 kts.
MON...MVFR likely. Winds NW 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Dense Fog Advisory until noon CST today for MNZ041-047-048-
054>057-064-065-067-073>078-082>085-091>093.
&&
SHORT TERM...JRB
LONG TERM...CLF
AVIATION...JPCHazardous weather outlook, Jan 20, 5:14 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 514 AM CST FRI JAN 20 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 211115- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 514 AM CST FRI JAN 20 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL INCHES OF ACCUMULATING SNOW IS POSSIBLE TUESDAY INTO WEDNESDAY AS A STORM SYSTEM TRAVELS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 6:55 PM CST | Dense Fog Advisory | MPX | Blue Earth, Brown, Chippewa, Douglas, Faribault, Freeborn and 17 more | 11 hr |
| Jan 20, 2:51 PM CST | Dense Fog Advisory | MPX | Benton, Blue Earth, Brown, Carver, Chippewa, Dakota and 29 more | 45 hr |
Nearby
Freezing Rain Advisories in Minnesota, 2017Freezing Rain Advisories in Wisconsin, 2017Every freezing rain advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.